Advertisement

Reactions Weekly

, Volume 1746, Issue 1, pp 53–53 | Cite as

Caffeine overdose

Various toxicities in a suicide attempt: case report
Case report
  • 72 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

  • * Drug overdose

A 27-year-old man developed recurrent supraventricular tachycardia (SVT), abnormal general appearance, retching, tremulousness, anxiety, nausea, vomiting, agitation, diaphoresis, hypokalaemia, leucocytosis, hyperglycaemia, feeling worse, and elevation in levels of anion gap, lactate and creatine kinase secondary to caffeine toxicity after caffeine overdose in a suicide attempt.

The man, who had a history of bipolar disorder and schizophrenia, presented to the emergency department after an intentional caffeine overdose. At about 05:00 in the morning on the day of the incidence, he informed his family that he ingested a lethal dose of caffeine powder [exact amount administered not stated], which he had ordered over the internet. Over a few months prior to the...

Reference

  1. Li SF, et al. Treatment of caffeine toxicity with metoprolol. American Journal of Emergency Medicine 37: 562 e5-562 e10, No. 3, Mar 2019. Available from: URL: http://doi.org/10.1016/j.ajem.2018.11.038 - USA

Copyright information

© Springer International Publishing AG 2019

Personalised recommendations